Sorry to have gone dark on you the last couple of days. I’ve been just plain ignoring a lot of things trying to stay focused on not being too completely psycho. Three weeks of steroids and wow…. just WOW. I know they keep the inflammation down, but a grocery store clerk got much much more than the evil eye from me yesterday. She actually deserved it as few other grocery store clerks I’ve ever run into (making a woman who is obviously in pain and limping haul all kinds of things from one blasted counter to another…. then forgetting to put a grocery bag in my cart so I had to gimp my way back to the store for it hours later… grrrr) but that’s a different story, which I just told I guess. Anyway, I didn’t want any of than funk to get on you or in my blog.
I got some relief right away with the first cyberknife treatment. A numb square on the bottom of my left foot started to shrink. You have to understand that I got to the point this weekend where I could barely climb stairs and was having to lift my legs one by one into the car using my hands to put them there. This was not just pain, it was nerve damage. I am still very weak and nerve damage takes a while to go away, so I might need some physical therapy to get over this.
However, both the pain and the numbness and weakness are declining bit by bit, day by day. It is going to take me quite a while to get my strength back, but I have been released to lift more than 10 pounds at a time and I went home immediately after the treatment today, turned on my yoga DVD and did some stretching. It felt so GOOD.
Dr. Stupid was supposed to be there after my final treatment to talk with me about next steps. Of course “something came up” (probably found someone who agreed to get a hole drilled in her head) so I saw one of the other doctors who hangs around the cyberknife. I liked her quite a bit and we’ve come up with a plan to reduce the steroids bit by bit. You can’t go cold turkey off them or you can shut down your adrenal glands (I think that’s what she said…), but we can do a slow reduction over a couple of weeks. I’ll need to stay on just a tiny dose because of whatever thingy is hanging around in my brain, but it won’t be on the PSYCHO dose level. Thank God.
Meanwhile, I am fairly tired. It’s a pretty big dose of radiation you’re getting after all. The doctor warned me that one day about a month from now I will all of a sudden say “Why am I so tired?” Then I will crash for a day or two — again, some sort of radiation thing. I’m also still in a bit of pain, but manageable with Tylenol. The weakness bothers me quite a bit and I’m just going to have to try not to injure myself by diving too quickly into some sort of strength-building routine. Being slow and patient isn’t my strong suit when I’m trying to get function back. But I will try to be good.
Next steps are follow-up scans in early December. This will be of my brain, spine, lungs, everything. Then we’ll make decisions about what to do about my brain, what kind of chemo I’ll do (likely something “lite” that will take me out of things for one or two days a week, but not be something that I will find torturous).
On Monday I discussed Dr. Stupid’s bedside manner with my medical oncologist. The medical oncologist is responsible for helping me keep all this stuff together and sort things out. We ended up laughing so hard we couldn’t talk any more. He said that he has yet to meet a neurosurgeon with any kind of social skills. He did reassure me that if we end up drilling into my brain it is a very forgiving surgery, but he said he agreed that I made 100% the right decision not to drill my head before we scan it again and especially not to have it put me at risk of delaying the cyberknife for my back as the nerve damage was getting to a highly dangerous level. He also said the Dr. Stupid (socially stunted though he is) is an excellent surgeon. He’ll try to broach the subject of bedside manner with him, but he’s not sure how much good it will do.
So that’s all the news that’s fit to print at this point. Thank you all for checking in and for all your prayer and support.
Now I all have to do is get rid of my FAT STEROID FACE. And if you see me and say anything about my fat steroid face remember that I will still be on steroids for a while and I will be very very tempted to poke you in the eye. If you have to take steroids you will also get fat steroid face in a matter of days — completely chimpmunked in the cheeks and with a couple of extra chins just for fun. I swear whoever designs these drugs sits in a corner and giggles as he puts in all kinds of evil ingredients.
I guess that’s not all the news….
I NOW HAVE RED HAIR!!!!!
I’ve been of the mind that one should age gracefully and just embrace the grey. But you know what, I’m not GOING TO GET ALL THAT OLD if my prognosis is correct. I don’t have to worry about grey hair or hip replacements or any of that kind of stuff. I guess that’s kind of freeing.
So you can call me RED. I love it.
Daniel thinks it’s weird.
Hank is going to buy me a green hat.